Minnesota, 2016Tornado in Minnesota, September 9, 2016
September 9, 2016 · NWS FGF · 2 events in 1 county or zone
A thunderstorm cell formed along a cold frontal boundary, producing several funnel clouds and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm cell formed along a cold frontal boundary, producing several funnel clouds and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 9, 2:37 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 9, 2:37 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
337 PM CDT FRI SEP 9 2016
.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Sep 9 2016
cold front near an International Falls to Fargo line moving
southeast. A few more showers behind the front but otherwise
better coverage of showers and isolated t-storms a bit west in
south central and western ND in an area of higher CAPE values
(1000 j/kg). Still isolated shower or maybe a t-storm psbl through
around 00z-01z into southeastern ND and west central MN behind the
advancing front. CU field well to our north but it will clear out
for the most part overnight. Some mid clouds with a wave moving
into southern Saskatchewan may brush parts of the area overnight
into Saturday morning. GFS gives a few precip patches with it but
very much unsure if anything will last past sunset so will keep
fcst dry overnight. Saturday will see diurnal cu form in the aftn
as convective temps in the mid to upper 60s.
.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Sep 9 2016
Dry weather continues on Sunday as daytime highs rebound into the
upper 70s to near 80. The next FROPA will be on Monday as a very
cool airmass sinks into the northern tier from Canada, bringing
temperatures ranging from the upper 50s in northeast North Dakota to
the upper 60s in west central Minnesota. Although some light
showers and perhaps an isolated thunderstorm is possible, any
activity will be very scattered in nature. The cold front will
usher in very cool Tuesday morning temperatures, falling into the
upper 30s in the Langdon area while remaining in the mid 40s across
west central MN and the southern valley. Ridging over WY will keep
the forecast dry through the middle of the week. This upper ridge
flattens out and moves east Thu into Thu night, setting up a SW flow
pattern aloft and a return to more active weather, with scattered
showers and storms possible Thu and Fri.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Sep 9 2016
Brief period of mvfr cigs behind the front this afternoon as it
drops south...with lower clouds clearing after about 2-3 hours. So
followed this trend southward this aftn. Then VFR tonight into
Saturday. Suspect model RH progs a bit too high in terms of
suggestive cloud cover. North winds behind the front 10-20 kts
will calm down tonight.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
SHORT TERM...riddle
LONG TERM...Riddle/Speicher
AVIATION...Riddle
Hazardous weather outlook, Sep 9, 3:44 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 PM CDT FRI SEP 9 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
444 PM CDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Funnel Cloud, Beltrami
- When
- September 9, 4:34 PM CST
- Where
- Beltrami County, 8.37 mi W of Shooks
- Reported by
- Emergency Manager
- Coordinates
- 47.860, -94.630
A couple of brief funnel clouds were reported over southern Cormant Township, or east of the Lower Red Lake.
Tornado, Beltrami
- When
- September 9, 5:20 PM CST to 5:24 PM CST
- Where
- Beltrami County, 5.4 mi ENE of Redby to 5.6 mi E of Redby
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 47.888, -94.787
A waterspout-type tornado formed over the southeast corner of the Lower Red Lake, staying mainly over open water. Peak winds were estimated at 65 mph.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 9, 20162 deaths · 1 event
- Tornadoes in Illinois, September 9, 2016$970,000 · EF2 · 4 events
- Flash Flood and Flood in Indiana, September 9 to 10, 20161 death · 2 events
- Heat in Arizona, September 9, 20161 death · 1 event
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2016$98,000 · 12 events
- Hail and Damaging Winds in Oklahoma, September 9, 2016$2,000 · 1 in hail · 14 events
- Flash Flood and Damaging Wind in Iowa, September 9, 201650 kt wind · 10 events
- Flash Flood and Flooding in Kansas, September 9 to 10, 20161 in hail · 9 events
- Flash Flooding in Kansas, September 9 to 14, 20165 events
- Flood and Hail in Missouri, September 9 to 10, 201656 kt wind · 4 events
- Flash Flooding in Wisconsin, September 9, 2016$4,000 · 3 events
- Hail in Kansas, September 9, 20162.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649361, 649359.